Rebound headaches happen to a large majority of migraine and headaches sufferers. Another term for a rebound headache is a medication overuse headache or MOH. Rebound headaches happen as a result of taking medicine for headaches too often and when the medicine starts to wear off, you get another, sometimes even worse, rebound headache.
What medicines cause rebound headaches? Well, Most of them do the only ones that do not seem to have this affect are the preventative medicines. The key is how much and how often you take the medicine. Over the counter medicines such as Nsaids and acetaminophen are fine in moderation but if you take them so often that you need to up the dose just to feel some relief then you may get a rebound headache from that course of treatment. Acetaminophen (Tylenol) can be effective to help with headache pain but in large doses, more than the recommended on the label or by a doctor it can be toxic. It is also shown that it can cause rebound headaches if taken daily as well as cause liver damage. Other culprits include Aspirin, combination medicines like Excedrin, opiates like codeine and Tylenol with codeine. Many migraine medicines such as Triptans like Imitrex and Zomig, and ergotamine like migerot taken too often can cause rebounds.
So how do you prevent rebound headaches? The key is to not take headache medicine, even if it is a prescription, more than two or three times per week. If you are currently experiencing rebound headache then you need to stop taking the headache medicine, or detox from the medicine that is causing the rebounds. If the medicine is an over the counter and you have no other underlying health issues you may be able to safely taper yourself off over time. Unfortunately the headaches will probably get worse before they get better. If it is a prescription medicine and you are taking it daily you should consult your doctor for a safe strategy for detoxing. In some cases detoxing safely from a prescription medication may even require a short hospital stay for monitoring.
If you are concerned about rebound headaches speak to you doctor about your symptoms. She will be able to help you determine the right treatment for you. If you donít currently have rebound headaches but do get migraines or regular tension headaches be careful not to take medication more than two to three times per week and always use the recommended dosage. If you need more than that may be an indication you do in fact have rebounds.